Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS State College, PA

September 21, 20184 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 21, 2018, 7:37 PM EDT for 4 counties in Pennsylvania. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 7:37 PM EDT (23:37 UTC)
Expired
Sep 21, 2018, 9:00 PM EDT
In force
83 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:48 PM EDTTSTM WND DMG1 Ese Mount Jewett, PATREE DOWN ACROSS ROUTE 6 ON HAZEL HURST HILL IN HAMLIN TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 4:50 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS51 KCTP 212337
SVRCTP
PAC023-047-083-105-220100-
/O.NEW.KCTP.SV.W.0101.180921T2337Z-180922T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
737 PM EDT FRI SEP 21 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northern Elk County in north central Pennsylvania...
  McKean County in north central Pennsylvania...
  Potter County in north central Pennsylvania...
  Northern Cameron County in north central Pennsylvania...

* Until 900 PM EDT.

* At 736 PM EDT, severe thunderstorms were located along a line
  extending from near Weston Mills to near Coryville to near Kinzua
  Bridge State Park to near Marienville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kane, Johnsonburg, Wharton, Coudersport, Port Allegany, Emporium,
  Smethport, Wetmore, Roulette, Galeton, Shinglehouse, Genesee,
  Betula, Wilcox, James City, Rew, Harrison Valley, Crosby, East
  Branch Dam and Kinzua Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line 
winds and perhaps an isolated, embedded weak tornado. Move quickly 
to a safe shelter such as an interior room, a bathroom, closet or 
basement.

&&

LAT...LON 4200 7761 4173 7761 4148 7789 4151 7896
      4164 7896 4189 7865 4200 7855
TIME...MOT...LOC 2336Z 265DEG 42KT 4201 7831 4186 7846 4172 7868 4154
7907

HAIL...<.75IN
WIND...60MPH
 
$$

Lambert
2 follow-up statements
567 
WWUS51 KCTP 220006
SVSCTP

Severe Weather Statement
National Weather Service State College PA
806 PM EDT FRI SEP 21 2018

PAC023-047-083-105-220100-
/O.CON.KCTP.SV.W.0101.000000T0000Z-180922T0100Z/
Elk PA-McKean PA-Potter PA-Cameron PA-
806 PM EDT FRI SEP 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHERN ELK...EASTERN MCKEAN...POTTER AND NORTHERN CAMERON
COUNTIES...

At 805 PM EDT, severe thunderstorms were located along a line
extending from 7 miles west of Genesee to 6 miles south of
Shinglehouse to near Crosby to Wilcox, moving east at 45 mph.

HAZARD...60 mph wind gusts and brief downpours.

SOURCE...Radar indicated.

IMPACT...Expect possible damage to roofs, siding, and trees.

Locations impacted include...
Johnsonburg, Wharton, Coudersport, Port Allegany, Emporium,
Smethport, Roulette, Galeton, Shinglehouse, Genesee, Betula, Wilcox,
Harrison Valley, Crosby, East Branch Dam, Denton Hill State Park,
Lyman Run State Park, Coryville, Cherry Springs State Park and Elk
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe 
weather including hail, destructive straight line winds and 
tornadoes. Move quickly to a safe shelter, such as an interior room, 
a bathroom or closet or basement.

&&

LAT...LON 4200 7761 4173 7761 4148 7789 4151 7896
      4162 7877 4177 7851 4199 7830
TIME...MOT...LOC 0005Z 266DEG 31KT 4202 7800 4188 7814 4173 7835 4155
7870

HAIL...<.75IN
WIND...60MPH
 
$$

La Corte
527 
WWUS51 KCTP 220030
SVSCTP

Severe Weather Statement
National Weather Service State College PA
830 PM EDT FRI SEP 21 2018

PAC047-083-220039-
/O.CAN.KCTP.SV.W.0101.000000T0000Z-180922T0100Z/
Elk PA-McKean PA-
830 PM EDT FRI SEP 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK AND EASTERN
MCKEAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Pennsylvania.

LAT...LON 4200 7761 4173 7761 4148 7789 4150 7842
      4162 7841 4162 7820 4175 7820 4198 7803
TIME...MOT...LOC 0029Z 266DEG 31KT 4203 7774 4189 7788 4174 7808 4156
7844

$$

PAC023-105-220100-
/O.CON.KCTP.SV.W.0101.000000T0000Z-180922T0100Z/
Potter PA-Cameron PA-
830 PM EDT FRI SEP 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR POTTER AND NORTHERN CAMERON COUNTIES...

At 829 PM EDT, severe thunderstorms were located along a line
extending from Whitesville to 7 miles south of Genesee to near
Coudersport to near Elk River, moving east at 35 mph.

HAZARD...60 mph wind gusts and brief downpours.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wharton, Coudersport, Emporium, Roulette, Galeton, Genesee, Harrison
Valley, Cherry Springs State Park, Elk River, Keating Summit, Denton
Hill State Park, Lyman Run State Park, Sizerville, Ulysses, Austin,
Sweden Valley, Oswayo and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.

&&

LAT...LON 4200 7761 4173 7761 4148 7789 4150 7842
      4162 7841 4162 7820 4175 7820 4198 7803
TIME...MOT...LOC 0029Z 266DEG 31KT 4203 7774 4189 7788 4174 7808 4156
7844

HAIL...<.75IN
WIND...60MPH
 
$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 5:31 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 21, 5:31 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
531 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A line of severe thunderstorms capable of strong to potentially
damaging wind gusts are likely to impact northwest and north
central Pennsylvania later this evening into early tonight. A
refreshingly cooler and less humid airmass will kick- off the
fall season on Saturday with dry weather persisting in most
areas through the remainder of weekend. Periods of rain are
likely to return Monday night into the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
18Z GOES-16 visible satellite continues to show low clouds
hanging tough over the eastern 1/2 of the CWA. Meanwhile, mostly
sunny, warm and breezy conditions are common across the western
Alleghenies to the OH border. Radar and satellite trends now
confirm a pre-frontal boundary exists from western NY extending
southward along the Allegheny Front, enhanced to some extent by
differential heating on the edge of the low clouds. Earlier
runs of the hires models did a reasonable job in depicting
isolated convection developing in the lee of the Alleghenies.

The main focus remains the late-day severe/damaging wind threat
associated with well-defined cold front moving eastward through
the Great Lakes and Ohio Valley. The damaging wind threat will
arise from a relatively fast-moving line of thunderstorms
(QLCS) forecast to develop by CAMS along/ahead of the cold
front, accelerating southeastward downwind of Lake Erie across
northwest PA into north central PA later this evening into
early tonight.

The most likely timing for severe wind gusts is 23Z and 03Z
over the northwest 1/3 of the CWA.

The line should gradually weaken and lose intensity as it
continues to push southeast of I-80/99 early tonight. The threat
of severe weather will also decrease, owing to limited
instability and downsloping flow east of the Alleghenies. Gusty
winds will remain possible along the front. Models show frontal
precip breaking up and progressively dissipating into the
predawn hours Saturday over the southeast 1/3 of the CWA or near
the PA Turnpike.

Noticeably cooler and much drier air will overspread the area
from north to south late tonight. Expect temperatures around
daybreak Saturday to range from the upper 40s in the northern
tier to around 60 degrees in the lower Susquehanna Valley.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Cooler, less humid air will arrive behind the front for the
upcoming weekend. The frontal boundary will stall just south of
the Mason-Dixon line, with fair weather persisting through
Saturday evening. Models hinting at moisture riding along the
Mason Dixon line Saturday night into Sunday, keeping light rain
going there for the second half of the weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Model consensus supports increasing forecast confidence in a
period of rain developing north to south Monday night into
Tuesday as the wavy frontal boundary lifts back to the north
aided by return flow around 1039 mb sfc high over Nova
Scotia. There is also growing confidence/certainty in rainfall
along a cold front crossing the Appalachians around mid week.
Following a dry period Thursday and early Friday a second cold
front looks possible later Friday.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Late afternoon update, minor adjustments.

Line of storms heading toward BFD, 40 knot gust at Erie, already
have this in the BFD TAF.

Low clds holding tight across the east, backed off on the low
clds lifting some, prior to any shower activity late.

Earlier discussion below.

MVFR ceilings holding tough over the eastern 1/2 of the airspace
while VFR prevails across ZOB sector. Growing less optimistic
for improvement in the eastern airspace. An isolated shower or
thunderstorm will be possible through the late afternoon. Winds
will remain a bit gusty (15-25KT) especially across the western
airspace through the evening.

A relatively fast-moving line of gusty showers/storms will
accompany a cold front southeastward through the airspace late
this evening through tonight. The greatest risk for high wind
gusts exists over the northwest airspace and included TEMPO
group with 40KT gust at KBFD btwn 00-02Z. Low clouds should
move in behind the cold front late tonight with MVFR cigs a
good bet across the northwest 1/3 of the airspace into early
Saturday morning.

.Outlook...

Sun...AM fog north. Light rain possible near the PA/MD border.

Mon-Tue...Periods of rain spreading south to north.

Wed...Showers/thunderstorms likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Ross/DeVoir/Steinbugl
LONG TERM...Gartner/Steinbugl
AVIATION...Martin/Steinbugl
Hazardous weather outlook, Sep 21, 5:12 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
512 PM EDT Fri Sep 21 2018

PAZ004>006-010-011-017-222115-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
512 PM EDT Fri Sep 21 2018

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-024>026-033>035-037-041-045-046-222115-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A line of strong to marginally severe thunderstorms with gusty winds
will move through the region late this evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-042-049>053-056>058-063-222115-
Mifflin-Juniata-Franklin-Sullivan-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A line of showers with gusty winds will move through the region
between 1030 pm and 2 am. A thunderstorm with brief heavy rain is
also possible within this line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ059-064>066-222115-
Lebanon-Adams-York-Lancaster-
512 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Sep 21, 6:18 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 SW LOTTSVILLE         41.91N  79.47W
09/21/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE ACROSS ROUTE 6 NEAR SWAMP RUN.

&&

EVENT NUMBER CTP1802405

EVANEGO
Local storm report, Sep 21, 7:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     2 SW LOTTSVILLE         41.91N  79.47W
09/21/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.

0649 PM     TSTM WND DMG     3 W ALTHOM              41.75N  79.36W
09/21/2018                   WARREN             PA   911 CALL CENTER

            TREE AND WIRES DOWN ALONG DAVEY HILL ROAD.

&&

EVENT NUMBER CTP1802405 CTP1802406

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:29 PM EDTSevere Thunderstorm WarningCTPWarren2 hr
Sep 21, 6:30 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk, McKean, Warren60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.